Tags

Type your tag names separated by a space and hit enter

Effect of COVID-19 medications on corrected QT interval and induction of torsade de pointes: Results of a multicenter national survey.
Int J Clin Pract. 2021 Jul; 75(7):e14182.IJ

Abstract

BACKGROUND

There are some data showing that repurposed drugs used for the Coronavirus disease-19 (COVID-19) have potential to increase the risk of QTc prolongation and torsade de pointes (TdP), and these arrhythmic side effects have not been adequately addressed in COVID-19 patients treated with these repurposed medications.

METHODS

This is the prospective study of 2403 patients hospitalised at 13 hospitals within the COVID-19 epicentres of the Iran. These patients were treated with chloroquine, hydroxychloroquine, lopinavir/ritonavir, atazanavir/ritonavir, oseltamivir, favipiravir and remdesivir alone or in combination with azithromycin. The primary outcome of the study was incidence of critical QTc prolongation, and secondary outcomes were incidences of TdP and death.

RESULTS

Of the 2403 patients, 2365 met inclusion criteria. The primary outcome of QTc ≥ 500 ms and ∆QTc ≥ 60 ms was observed in 11.2% and 17.6% of the patients, respectively. The secondary outcomes of TdP and death were reported in 0.38% and 9.8% of the patients, respectively. The risk of critical QT prolongation increased in the presence of female gender, history of heart failure, treatment with hydroxychloroquine, azithromycin combination therapy, simultaneous furosemide or beta-blocker therapy and acute renal or hepatic dysfunction. However, the risk of TdP was predicted by treatment with lopinavir-ritonavir, simultaneous amiodarone or furosemide administration and hypokalaemia during treatment.

CONCLUSION

This cohort showed significant QTc prolongation with all COVID-19 medications studied, however, life-threatening arrhythmia of TdP occurred rarely. Among the repurposed drugs studied, hydroxychloroquine or lopinavir-ritonavir alone or in combination with azithromycin clearly demonstrated to increase the risk of critical QT prolongation and/or TdP.

Authors+Show Affiliations

Cardiac Electrophysiology Research Center, Rajaie Cardiovascular Medical and Research Center, Iran University of Medical Sciences, Tehran, Iran.Rajaie Cardiovascular Medical and Research Center, Iran University of Medical Sciences, Tehran, Iran.Department of Cardiology, School of Medicine, Heshmat Hospital, Guilan University of Medical Sciences, Rasht, Iran.Shahid Beheshti Hospital, Kashan University of Medical Sciences, Kashan, Iran.Heart Failure Research Center, Cardiovascular Research Institute, Isfahan University of Medical Sciences, Isfahan, Iran.Shahid Beheshti Hospital, Kashan University of Medical Sciences, Kashan, Iran.Department of Internal Medicine, School of Medicine, Isfahan University of Medical Sciences, Isfahan, Iran.Hypertension Research Center, Isfahan Cardiovascular Research Institute, Isfahan University of Medical Science, Isfahan, Iran.Clinical Research Development Unit, School of Medicine, Babol University of Medical Science, Babol, Iran.Imam Sajad Hospital, Iran University of Medical Sciences, Shahryar, Iran.Infectious and Tropical Diseases Research Center, Ahvaz Jundishapur University of Medical Sciences, Ahvaz, Iran.Atherosclerosis Research Center, Ahvaz University of Medical Sciences, Ahvaz, Iran.Shahid Beheshti Hospital, Qom University of Medical Sciences, Qom, Iran.Shahid Beheshti Hospital, Qom University of Medical Sciences, Qom, Iran.Loghman Hakim Hospital, Shahid Beheshti University of Medical Sciences, Tehran, Iran.Research Development Center, Sina Hospital, Tehran University of Medical Sciences, Tehran, Iran.Lung Transplantation Research Center, National Research Institute of Tuberculosis and Lung Diseases, Shahid Beheshti University of Medical Sciences, Tehran, Iran.Cardiovascular Research Center, Shahid Beheshti University of Medical Sciences, Tehran, Iran.Tehran Heart Center, Tehran University of Medical Sciences, Tehran, Iran.Cardiovascular Research Center, Shahid Beheshti University of Medical Sciences, Tehran, Iran.Tehran Heart Center, Tehran University of Medical Sciences, Tehran, Iran.Rajaie Cardiovascular Medical and Research Center, Iran University of Medical Sciences, Tehran, Iran.Tehran Heart Center, Tehran University of Medical Sciences, Tehran, Iran.

Pub Type(s)

Journal Article
Multicenter Study

Language

eng

PubMed ID

33759318

Citation

Haghjoo, Majid, et al. "Effect of COVID-19 Medications On Corrected QT Interval and Induction of Torsade De Pointes: Results of a Multicenter National Survey." International Journal of Clinical Practice, vol. 75, no. 7, 2021, pp. e14182.
Haghjoo M, Golipra R, Kheirkhah J, et al. Effect of COVID-19 medications on corrected QT interval and induction of torsade de pointes: Results of a multicenter national survey. Int J Clin Pract. 2021;75(7):e14182.
Haghjoo, M., Golipra, R., Kheirkhah, J., Golabchi, A., Shahabi, J., Oni-Heris, S., Sami, R., Tajmirriahi, M., Saravi, M., Khatami, M., Varnasseri, M., Kiarsi, M., Hejazi, S. F., Yousefzadeh Rahaghi, M., Taherkhani, M., Ashraf, H., Keshmiri, M. S., Akbarzadeh, M. A., Bozorgi, A., ... Hajhossein Talasaz, A. (2021). Effect of COVID-19 medications on corrected QT interval and induction of torsade de pointes: Results of a multicenter national survey. International Journal of Clinical Practice, 75(7), e14182. https://doi.org/10.1111/ijcp.14182
Haghjoo M, et al. Effect of COVID-19 Medications On Corrected QT Interval and Induction of Torsade De Pointes: Results of a Multicenter National Survey. Int J Clin Pract. 2021;75(7):e14182. PubMed PMID: 33759318.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Effect of COVID-19 medications on corrected QT interval and induction of torsade de pointes: Results of a multicenter national survey. AU - Haghjoo,Majid, AU - Golipra,Reza, AU - Kheirkhah,Jalal, AU - Golabchi,Allahyar, AU - Shahabi,Javad, AU - Oni-Heris,Saeed, AU - Sami,Ramin, AU - Tajmirriahi,Marzieh, AU - Saravi,Mehrdad, AU - Khatami,Mozhdeh, AU - Varnasseri,Mehran, AU - Kiarsi,Mohammadreza, AU - Hejazi,Seyed Fakhreddin, AU - Yousefzadeh Rahaghi,Mojtaba, AU - Taherkhani,Maryam, AU - Ashraf,Haleh, AU - Keshmiri,Mohammad Sadegh, AU - Akbarzadeh,Mohammad Ali, AU - Bozorgi,Ali, AU - Mottaghizadeh,Fateme, AU - Hedayat,Behnam, AU - Heidarali,Mona, AU - Hajhossein Talasaz,Azita, Y1 - 2021/03/30/ PY - 2021/02/02/received PY - 2021/3/25/pubmed PY - 2021/7/10/medline PY - 2021/3/24/entrez SP - e14182 EP - e14182 JF - International journal of clinical practice JO - Int J Clin Pract VL - 75 IS - 7 N2 - BACKGROUND: There are some data showing that repurposed drugs used for the Coronavirus disease-19 (COVID-19) have potential to increase the risk of QTc prolongation and torsade de pointes (TdP), and these arrhythmic side effects have not been adequately addressed in COVID-19 patients treated with these repurposed medications. METHODS: This is the prospective study of 2403 patients hospitalised at 13 hospitals within the COVID-19 epicentres of the Iran. These patients were treated with chloroquine, hydroxychloroquine, lopinavir/ritonavir, atazanavir/ritonavir, oseltamivir, favipiravir and remdesivir alone or in combination with azithromycin. The primary outcome of the study was incidence of critical QTc prolongation, and secondary outcomes were incidences of TdP and death. RESULTS: Of the 2403 patients, 2365 met inclusion criteria. The primary outcome of QTc ≥ 500 ms and ∆QTc ≥ 60 ms was observed in 11.2% and 17.6% of the patients, respectively. The secondary outcomes of TdP and death were reported in 0.38% and 9.8% of the patients, respectively. The risk of critical QT prolongation increased in the presence of female gender, history of heart failure, treatment with hydroxychloroquine, azithromycin combination therapy, simultaneous furosemide or beta-blocker therapy and acute renal or hepatic dysfunction. However, the risk of TdP was predicted by treatment with lopinavir-ritonavir, simultaneous amiodarone or furosemide administration and hypokalaemia during treatment. CONCLUSION: This cohort showed significant QTc prolongation with all COVID-19 medications studied, however, life-threatening arrhythmia of TdP occurred rarely. Among the repurposed drugs studied, hydroxychloroquine or lopinavir-ritonavir alone or in combination with azithromycin clearly demonstrated to increase the risk of critical QT prolongation and/or TdP. SN - 1742-1241 UR - https://www.unboundmedicine.com/medline/citation/33759318/Effect_of_COVID-19_medications_on_corrected_QT_interval_and_induction_of_torsade_de_pointes:_Results_of_a_multicenter_national_survey. L2 - https://doi.org/10.1111/ijcp.14182 DB - PRIME DP - Unbound Medicine ER -